OPEN IN READ APP
JOURNAL ARTICLE

[Electrolyte abnormalities and metabolic acidosis in two Duchenne muscular dystrophy patients with advanced congestive heart failure]

T Matsumura, T Saito, I Miyai, S Nozaki, J Kang
Rinshō Shinkeigaku, Clinical Neurology 2000, 40 (5): 439-45
11002725
We experienced two Duchenne muscular dystrophy patients with advanced congestive heart failure, who showed abrupt severe hyponatremia, hyperkalemia and metabolic acidosis. Two patients received respiratory management, parenteral nutrition, and drugs including angiotensin converting enzyme inhibitors (ACEI). The patient 1 who was 19 years old showed abdominal pain, hematuria, diarrhea and disorientation. Laboratory findings were as follows; Na 120 mEq/L, K 7.3 mEq/L, BUN > 140 mg/dl (scale over), ACTH 20.2 pg/ml, cortisol 25 micrograms/dl, renin 40.7 ng/ml/hr and aldosterone 203 ng/dl. Arterial blood gas analysis (ABG) showed metabolic acidosis (pH 7.232). Combination therapy with hydrocortisone, glucose-insulin therapy (GIT) and NaHCO3 successfully rescued this patient. The patient 2 (28 years of age) was admitted to our hospital because of congestive heart failure. Laboratory findings were as follows; Na 129 mEq/L, K 5.5 mEq/L, BUN 60 mg/dl, cortisol 21 micrograms/dl, renin 36 ng/ml/hr and aldosterone 47 ng/dl. He complained abdominal discomforts from the next day of admission. Ten days after the admission Na, K and BUN were 111 mEq/L, 6.2 mEq/L and 154 mg/dl, respectively. ABG showed compensated metabolic acidosis. He fell into shock during GIT therapy. Laboratory findings at that time were as follows; Na 108 mEq/L, K 3.2 mEq/L, ACTH 77.6 pg/ml, cortisol 24 micrograms/dl, renin 58 ng/ml/hr and aldosterone 24 ng/dl. Although hydrocortisone was introduced, he could not recover and died. There are some reports about life-threatening electrolyte abnormalities and metabolic acidosis in the patients receiving ACEI. These phenomena were more frequent in patients with renal dysfunction and/or congestive heart failure. Hyponatremia, hypovolemia, combination therapy with nonsteroidal anti-inflammatory drugs (NSAID) and/or potassium sparing diuretics were reported as risk factors. We could not prove the correlation between the acute changes in our cases and ACEI. However ACEI is suspicious, because many of these risk factors were observed in our cases. Aldosterone was extremely elevated in the patient 1 when potassium was severely elevated. On the other hand, the patient 2 showed lower aldosterone level after correction of potassium than that on admission. Potassium is regarded as a major secretion factor of aldosterone for patients receiving ACEI. The fact the patient 2 fell into shock during GIT, tells us that we should use steroid simultaneously when we try to correct potassium quickly in severe cases, because acute reduction of potassium may decrease aldosterone. Today, ACEI is a common drug for CHF, so we should pay attentions that ACEI could cause such acute changes. To prevent such acute changes, excessive restriction of water and sodium intake should be avoided. If possible, NSAID and potassium sparing diuretics also should be avoided. Steroid therapy must be introduced rapidly when needed.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
11002725
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"